Rash Management - Episode 2
Mario E. Lacouture, MD, a dermatologist at Memorial Sloan-Kettering Cancer Center, discusses the importance of informing patients early about the dermatologic toxicity associated with EGFR inhibitors, in order to allow time for anticipatory coping.
Through this mechanism, by knowing what to expect, difficult experiences are better tolerated, explains Lacouture. This coping mechanism applies to the acneiform rash associated with EGFR inhibitors. A patient’s concerns may be allayed, if, at the beginning of therapy, they are aware that a rash may develop and that measures are being instituted to mitigate this side effect, Lacouture states. As a result of this approach, patients are more likely to stay on therapy and endure the first two months of treatment, which is generally the most difficult timeframe.
Additionally, Lacouture adds, patients feel some relief in knowing the rash will not continue at the same degree of severity throughout the entirety of their treatment.